Virginia, 2012

Damaging Winds in Virginia, August 15, 2012

August 15, 2012 · NWS AKQ · 11 events in 6 counties and zones

Scattered severe thunderstorms along a frontal boundary produced damaging winds and a funnel cloud across portions of central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms along a frontal boundary produced damaging winds and a funnel cloud across portions of central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 15, 2:00 PM EST, 0 minutes earlier.

Area forecast discussion, Aug 15, 2:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 PM EDT WED AUG 15 2012

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE OFFSHORE TONIGHT. HIGH PRESSURE
RETURNS FOR THURSDAY...FOLLOWED BY ANOTHER COLD FRONT LATE FRIDAY
INTO SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST WV IMAGERY SHOWS A POTENT SHORTWAVE ADVANCING EASTWARD
TOWARD CENTRAL VA/NC THIS AFTERNOON WITH A WEAK SFC FRONTAL
BOUNDARY DRAPED FROM NE TO SW ACROSS OUR FA. BREAKS IN THE CLOUDS
EARLIER TODAY ALLOWED TEMPS TO WARM INTO THE UPR 80S/LOW 90S
ACROSS EASTERN VA AND NE NC...AND THEREFORE MAXIMIZED INSTABILITY
ACROSS THIS REGION (ML CAPE 2000-2500 J/KG). THIS IN COMBINATION
WITH THE ADVANCING SHORTWAVE WILL ALLOW FOR SCATTERED THUNDERSTORMS
ACROSS AREAS ALONG AND EAST OF I-95 THROUGH THE EARLY EVENING
HOURS. SPC HAS PLACED ALL OF OUR FA ALONG AND EAST OF I-95 UNDER A
SVR TSTM WATCH UNTIL 02Z. THE GREATEST THREATS WILL BE FOR LOCALIZED
DAMAGING WINDS AND LARGE HAIL...BUT AN ISOLATED TORNADO CANNOT BE
RULED OUT DUE TO SUFFICIENT SHEAR UP TO 40 KT.

LATEST HIGH RES MODEL GUIDANCE AGREES WITH THE HIGHEST PRECIP
CHANCES BEING LOCATED ACROSS EASTERN VA (ESPECIALLY THE TIDEWATER
AREA) AND NE NC THROUGH THE EVENING. THEREFORE...WILL MAINTAIN NO
LESS THAN 50% POPS FOR OUR EASTERN AREAS THROUGH 00Z.

SHOWERS/STORMS WILL DISSIPATE FROM WEST TO EAST LATER THIS
EVENING AS THE FRONT/SHORTWAVE PUSH OFFSHORE AND HIGH PRESSURE
MOVES IN FROM THE WEST. TEMPS WILL FALL INTO THE L-M60S WELL INLAND
TO U60S-L70S NEAR THE COAST TONIGHT.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
DRY CONDITIONS ARE ON TAP FOR THURSDAY AS HIGH PRESSURE SITS OVER THE
AREA. EXPECT SEASONABLE TEMPERATURES WITH HIGHS IN THE UPPER 80S
TO AROUND 90 UNDER A MOSTLY SUNNY SKY. MAINLY CLEAR THURSDAY NIGHT
WITH LOWS IN THE 60S TO AROUND 70. THE FLOW TURNS BACK TO THE SW
ON FRIDAY IN ADVANCE OF THE NEXT FRONT AND AMPLIFYING UPPER LOW
ACROSS THE GREAT LAKES. ANY PRECIP IS NOT EXPECTED TO ARRIVE UNTIL
LATE AFTN/EVEN AT THE EARLIEST DUE TO THE SLOW MOVEMENT OF THE
FRONT. EXPECT SKY COVER TO BE PARTLY TO MOSTLY SUNNY UNTIL LATE
AFTN WHEN LOW POPS MOVE IN FROM NW TO SE. LOW-LEVEL
TEMPS/THICKNESS VALUES SUPPORT HIGHS IN THE LOW 90S...ESPECIALLY
IF FULL EXTENT OF SW FLOW AND DECENT MIXING CAN BE REALIZED.

A LARGE UPPER LOW STALLS OVER THE GREAT LAKES BY SATURDAY WHICH
CAUSES THE ADVANCING SFC COLD FRONT TO SLOW DOWN AND ONLY SLOWLY
PASS THROUGH OUR FA FRIDAY NIGHT AND SATURDAY BEFORE BECOMING
STATIONARY OVER THE CAROLINAS LATE SATURDAY. WILL CONTINUE TO CARRY
SOLID CHC POPS (30-40%) ACROSS THE AREA FOR NOW AS MODELS REMAIN IN
GENERALLY GOOD AGREEMENT ON THIS SCENARIO. HIGHS IN THE 80S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
WILL LEAN TOWARD THE ECMWF MODEL FOR THE EXTENDED PERIOD. COLD FRNT
WILL PUSH ACRS THE AREA AND JUST OFF THE CST FRI NGT INTO SAT
NGT...THEN LINGER JUST OFF THE CST SUN INTO ERLY TUE...BEFORE MOVNG
FARTHER OUT TO SEA BY LATE TUE. BEST CHCS FOR SHOWERS OR TSTMS WILL
BE FRI NGT INTO SAT EVENG...AHEAD OF AND ALNG THE FRNT. THEN...SLGT
TO SML CHC OF SHOWERS WILL LINGER MAINLY OVR SRN AND ERN CNTIES
LATER SAT NGT INTO TUE MORNG...AS WEAK AREAS OF LO PRES MOVE UP ALNG
THE FRNTL BNDRY OFF THE CST. MIN TEMPS WILL BE IN THE UPR 60S TO LWR
70S SAT MORNG...IN THE LWR 60S TO LWR 70S SUN MORNG...AND IN THE 60S
TO NEAR 70 MON AND TUE MORNGS. MAX TEMPS WILL BE MAINLY IN THE LWR
TO MID 80S THRU THE PERIOD.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SCT TO BKN CU (4000-5000 FT) AND ALTOCUMULUS (10000-15000 FT)
EXPECTED THIS AFTN INTO THIS EVENG...AS COLD FRNT PUSHES EWRD AND
OFF THE CST. BEST SUPPORT FOR SCTD TSTMS WILL BE EAST OF I95...BUT
BOTH COVERAGE AND CONFIDENCE TOO LOW TO INCLUDE THUNDER AT ANY TAF
SITE. FRNT MOVES OUT TO SEA LATER THIS EVENG INTO THU MORNG...AS
HI PRES BLDS IN FM THE W. THE HI WILL SLIDE OUT TO SEA FRI
MORNG...AND ANOTHER STRNGER COLD FRNT WILL PUSH INTO AND ACRS THE
AREA FRI NGT AND SAT. OUTSIDE ANY ISLTD OR SCTD PCPN THIS AFTN AND
EVENG...MAINLY VFR CONDITIONS EXPECTED THIS AFTN THRU AT LEAST FRI
MORNG.

&&

.MARINE...
NO HEADLINES EXPECTED THRU THE WEEK. S-SW WINDS TODAY (AOB 15 KTS)
BECOME W-NW FOR A WHILE LATE TONITE AND THU BEHIND WEAK CDFRNT. FLOW
BECOMES SW AGAIN BY FRI AHEAD OF NEXT CDFRNT PROGGED ACROSS REGION
UNTIL ERLY SAT. SEAS 2-3 FT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...JDM
LONG TERM...TMG
AVIATION...TMG
MARINE...MPR
Hazardous weather outlook, Aug 15, 3:09 AM EST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
409 AM EDT WED AUG 15 2012

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-160815-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
409 AM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL AT TIMES ARE EXPECTED
THIS AFTERNOON AND EVENING. A FEW STORMS MAY BE CAPABLE OF
PRODUCING LOCALLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-650-652-654-656-658-160815-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
409 AM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL AT TIMES ARE EXPECTED
THIS AFTERNOON AND EVENING. A FEW STORMS MAY BE CAPABLE OF
PRODUCING LOCALLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BMD

In the hours before

Special weather statement, Aug 15, 1:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
245 PM EDT WED AUG 15 2012

VAZ067-068-070-080-151930-
AMELIA VA-CHESTERFIELD VA-DINWIDDIE VA-NOTTOWAY VA-
245 PM EDT WED AUG 15 2012

...STRONG THUNDERSTORM MOVING ACROSS CENTRAL VIRGINIA...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MANNBORO...MOVING EAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR MANNBORO AT 255 PM EDT...AMMON AT 305 PM
EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3743 7751 3711 7751 3712 7808 3734 7802

MINNICK
Special weather statement, Aug 15, 1:52 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
252 PM EDT WED AUG 15 2012

VAZ088-089-091>097-151930-
CHESAPEAKE VA-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX
VA-YORK VA-
252 PM EDT WED AUG 15 2012

...STRONG THUNDERSTORM MOVING INTO SOUTHEAST VIRGINIA...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ISLE OF WIGHT...OR ABOUT OVER SMITHFIELD...
MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
SMITHFIELD...AND...LAWSON AT 300 PM EDT...BENNS CHURCH AT 305 PM
EDT...CARROLLTON...AND...RESCUE AT 310 PM EDT...HOBSON AT 315 PM
EDT...CRITTENDEN AT 320 PM EDT...HILTON VILLAGE AT 325 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3683 7631 3677 7700 3703 7697 3709 7666
      3705 7665 3704 7659 3699 7653 3703 7648
      3711 7660 3716 7633 3715 7632 3700 7632
      3700 7636 3696 7641 3702 7647 3699 7652
      3696 7647 3691 7646 3690 7641 3697 7632

MINNICK

The radar

The Norfolk radar (KAKQ), 34 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Isle of Wight

When
August 15, 2:00 PM EST
Where
Isle of Wight County, 0.55 mi E of Smithfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.980, -76.620

Numerous trees were downed along Smithfield Boulevard.

Thunderstorm Wind, Dinwiddie

When
August 15, 2:30 PM EST
Where
Dinwiddie County, 0.69 mi N of Dinwiddie Gardens
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.210, -77.480

Trees were downed along McIlwaine Road.

Funnel Cloud, Chesterfield

When
August 15, 2:32 PM EST
Where
Chesterfield County, 2.84 mi WNW of Matoaca
Reported by
Public
Coordinates
37.240, -77.530

Funnel cloud was reported.

Thunderstorm Wind, Chesterfield

When
August 15, 2:33 PM EST
Where
Chesterfield County, 2.07 mi N of Ettrick
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.260, -77.420

Trees were downed on Branders Bridge Road.

Thunderstorm Wind, Petersburg (C)

When
August 15, 2:36 PM EST
Where
Petersburg (C) County, 0.88 mi SW of Petersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
37.210, -77.430

Numerous trees were downed across the west end of Petersburg. Tree was downed on a house in the 1700 block of Youngs Road.

Thunderstorm Wind, Petersburg (C)

When
August 15, 2:39 PM EST
Where
Petersburg (C) County, 1.49 mi SSW of Petersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.200, -77.430

Trees were downed on power lines at Parkview Avenue and Boyton Plank Road.

Thunderstorm Wind, Petersburg (C)

When
August 15, 2:40 PM EST
Where
Petersburg (C) County, 2.15 mi SE of Petersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.200, -77.390

Trees were downed and blocking the road in the 800 block of Sunset Avenue.

Thunderstorm Wind, Petersburg (C)

When
August 15, 2:42 PM EST
Where
Petersburg (C) County, 1.49 mi SSW of Petersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
37.200, -77.430

Several trees were downed along Fort Lee Road. One house was struck by a falling tree resulting in roof and siding damage.

Thunderstorm Wind, Petersburg (C)

When
August 15, 2:44 PM EST
Where
Petersburg (C) County, 2.6 mi ESE of Petersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.200, -77.380

Tree was downed on a parked car at South Boulevard and Crater Road.

Thunderstorm Wind, Prince George

When
August 15, 2:55 PM EST
Where
Prince George County, 2.6 mi WNW of Disputanta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.150, -77.270

Trees were downed along Highway 460 just east of Route 156.

Thunderstorm Wind, Norfolk (C)

When
August 15, 3:33 PM EST
Where
Norfolk (C) County, 0.88 mi SE of Norfolk
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.860, -76.260

Power lines were downed in the 1500 block of Carey Avenue 64.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410864, 410863, 410862, 410865, 410867, 410868, 410870, 410872, 410869, 410866, 410871.